Pennsylvania, 2018

Flash Flooding in Pennsylvania, June 28, 2018

June 28, 2018 · NWS CTP · 2 events in 1 county or zone

Heavy rainfall brought flash flooding to portions of Schuylkill and Lebanon Counties during the early morning hours on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall brought flash flooding to portions of Schuylkill and Lebanon Counties during the early morning hours on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 12:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 28, 12:55 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
155 AM EDT Thu Jun 28 2018

.SYNOPSIS...
Low pressure over the lower Great Lakes will pass north of
Pennsylvania on Thursday. Surface high pressure will build into
the region late Thursday and Friday. A subtropical upper ridge
is expected to build into the northeast conus this weekend and
remain over the region through next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Latest radar imagery shows showers and thunderstorms scattered
across central PA. While putting down dome localized heavy rain,
storms are relatively quick moving. Expect stream of surface
moisture on southwesterly low level flow to continue to feed
shower/storm development into the early overnight period,
mainly across central and eastern sections. Showers across the
western third of the area should come to an end by midnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Trailing cold front will push east across the area Thursday.
However, best forcing associated with upper level shortwave is
progged to have already lifted north and east of Pa, so will
maintain relatively low POPs. Best chance of a shower or
thunderstorm will be over the easternmost part of the forecast
area, where fropa will coincide with max heating of mid
afternoon. Increasing sunshine from west to east behind the front
should help push temperatures to near seasonal norms.

Fair weather is expected Thursday night, as surface high builds
in from the Grt Lks.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Extended heat wave beginning this weekend with dangerous heat
 conditions possible into Monday*

The big story heading into next weekend will be the hot/humid
conditions becoming established across the region in association
with an anomalous upper level ridge. All med range guidance is
placing the center of the subtropical ridge over Pa Saturday,
likely suppressing any chance of convection. As the ridge
weakens a bit, expect isolated convection possible Sunday
afternoon with the best area being over the ridges and better
chance of scattered diurnal convection Monday through Wednesday
(4th of July).

Model 850mb temps between 20-22C support highs in the 90s over
most of the forecast area this weekend, with the potential for
heat advisory conditions across the Susquehanna Valley. Will
continue to communicate the heat risk via HWO/EHWO and social
media. If dew points get into the lower 70s, heat indices will
go over 100 degrees. High certainty on afternoon temperatures in
the lower to mid 90s and less certainty that the afternoon dew
points will stay that high to get the real high heat indicies
but the potential is there.

Highs Tuesday and Wednesday (4th of July) still hot but not as
hot as Sunday and Monday. A scattered shower or thunderstorm
possible each day with best chances in the late afternoon and
evening.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
06Z TAFS sent.

Still some storms just east of IPT, MDT, and LNS.

A few light showers to the west.

Expect a wide range of conditions this morning, then VFR
conditions later this afternoon, as the cold front moves east
of the area.

.Outlook...

Fri-Mon...Mainly VFR but hot with afternoon temps ranging from
the upper 80s across the northern and western PA Mtn airfields
to mid 90s at KIPT, KMDT and KLNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...Ceru/Gartner
SHORT TERM...Fitzgerald/Ceru
LONG TERM...Watson
AVIATION...Lambert/Ceru/Martin
Hazardous weather outlook, Jun 27, 5:54 AM EST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
654 AM EDT Wed Jun 27 2018

PAZ012-017>019-024>028-033-034-045-281100-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Southern Clinton-
654 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and flooding
downpours are possible this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-037-041-042-281100-
Potter-Tioga-Northern Lycoming-Sullivan-
654 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with flooding downpours are possible late this
afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-011-281100-
Warren-McKean-Elk-Cameron-
654 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ046-053-058-281100-
Southern Lycoming-Columbia-Schuylkill-
654 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with flooding downpours are possible late this
afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid weather will impact the area this weekend. Dangerous
heat conditions are possible with maximum heat index values around
100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-036-049>052-056-057-059-063>066-281100-
Fulton-Franklin-Union-Snyder-Montour-Northumberland-Perry-Dauphin-
Lebanon-Cumberland-Adams-York-Lancaster-
654 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and flooding
downpours are possible this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid weather will impact the area this weekend. Dangerous
heat conditions are possible with maximum heat index values around
100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 28, 12:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HEAVY RAIN       BEAUFORT FARMS          40.33N  76.88W
06/28/2018  M2.31 INCH       DAUPHIN            PA   SOCIAL MEDIA

&&

EVENT NUMBER CTP1801925

TYBURSKI
Special weather statement, Jun 28, 12:17 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service State College PA
117 AM EDT THU JUN 28 2018

PAZ058-280545-
Schuylkill PA-
117 AM EDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
145 AM EDT...

At 116 AM EDT, Doppler radar indicated a strong thunderstorm near
Donaldson, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph are possible.

This strong thunderstorm will be near...
  Pine Grove around 120 AM EDT.
  Tremont and Donaldson around 125 AM EDT.
  Friedensburg around 140 AM EDT.

Other locations impacted by this storm include Newtown, Ravine, Muir,
Orwin and Summit Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4051 7629 4052 7634 4050 7641 4050 7644
      4062 7665 4063 7665 4073 7643 4054 7615
TIME...MOT...LOC 0516Z 243DEG 21KT 4059 7646

Colbert
Local storm report, Jun 28, 1:11 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       3 WNW FORT INDIANTOWN G 40.46N  76.62W
06/28/2018  M2.26 INCH       LEBANON            PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1801926

TYBURSKI
Local storm report, Jun 28, 1:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND DMG     1 WNW MANADA GAP        40.40N  76.73W
06/28/2018                   DAUPHIN            PA   911 CALL CENTER

            TREE DOWN ON WIRES

&&

EVENT NUMBER CTP1801927

TYBURSKI
Local storm report, Jun 28, 1:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HEAVY RAIN       2 NNW CARSONVILLE       40.51N  76.78W
06/28/2018  M2.47 INCH       DAUPHIN            PA   FOREST SERVICE

            WOLF POND RAWS STATION

&&

EVENT NUMBER CTP1801928

TYBURSKI
Local storm report, Jun 28, 1:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HEAVY RAIN       LANDINGVILLE            40.63N  76.12W
06/28/2018  M2.23 INCH       SCHUYLKILL         PA   IFLOWS_24

            RAINFALL SINCE MIDNIGHT

&&

EVENT NUMBER CTP1801929

TYBURSKI

The radar

The State College radar (KCCX), 142 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Schuylkill

When
June 28, 2:00 AM EST to 4:30 AM EST
Where
Schuylkill County, 0.87 mi SW of Pine Glen to 0.53 mi WNW of Marstown
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.540, -76.390

A water rescue was reported along Suedberg and Geary Wolfe Road on Swatara Creek.

Flash Flood, Schuylkill

When
June 28, 2:15 AM EST to 4:30 AM EST
Where
Schuylkill County, 0.52 mi W of Pine Glen to 0.68 mi NW of Marstown
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.550, -76.390

Numerous roads were washed out and impassable around Pine Grove.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757299, 757300.